Flavored e-cigarettes produce toxic vapors.

E-cigarettes are becoming increasingly popular and the adolescent age group seems particularly vulnerable. Some believe they can smoke these products and avoid the toxic effects of inhaling the smoke of burning tobacco leaves, but they only trade one form of toxic exposure for another.

Flavored e-cigarettes, like bubble gum, cotton candy and cupcake, are attractive to adolescents who believe they are safe, perhaps because the innocent, delicious-sounding names of the vapor.  They are not safe.

Heating flavored e-cigarettes produces vapors which contain toxic chemicals, specifically the aldehydes. Formaldehyde, the principle ingredient of embalming fluid, is an aldehyde.

According to researchers, 16 percent of high school students and 5.3 percent of middle school students have used e-cigarettes. Researchers have also studied the concentrations of 12 aldehydes found in e-cigarette vapors used by three popular brands each having a different heating mechanism. 

They found that the aerosols from flavored liquids contained large amounts of formaldehyde, acetaldehyde and acrolein, while the liquids themselves did not. This means that the aldehydes are formed not by evaporation, but by the chemical breakdown of the e-liquid components. Also, flavored vapors produced significantly more aldehydes than those which are unflavored. Production of aldehydes was exponentially related to the concentrations of the flavoring compounds, i.e. if the concentration is 2x stronger, the aldehyde production is 4x higher; 4x stronger, 16x higher, etc.

The measured amounts of formaldehyde alone found in e-cigarettes significantly surpasses the exposure limits for workers recommended by the American Conference of Governmental Industrial Hygienists.

The overall message is that one puff of any flavored e-cigarette exposes the smoker to unacceptably dangerous levels of aldehydes, most of which originate from the thermal decomposition of flavoring compounds.

 

Dr. Lyle D. Smith is a pediatrician at Dodge City Medical Center.